Repeated airway exposures to toluene diisocyanate (TDI) may cause sensitization and asthma. This study has examined the acute inflammatory response to TDI in guinea-pig tracheobronchial airways, the development of increased sensitivity to TDI and the effects of xanthines and a glucocorticoid on these responses to TDI. A restricted surface area of the tracheobronchial mucosa of Ketalar-Xylazin anaesthetized guinea-pigs was exposed to TDI, dissolved in olive oil, by means of 1 min infusions through an oral catheter. The TDI-induced inflammatory process was quantified by determination of airway luminal entry of plasma. Already 3 nl (∼20 pmol) of TDI produced a significant and sustained exudation response (P < 0.001 to P < 0.01, 5 and 17 hr after exposure). Pretreatment with intravenous enprofylline (25 μmol/kg) reduced (P < 0.05) the acute response measured at 5 hr whereas budesonide (116 μmol/kg intraperitoneally or 26 μmol/kg by tracheal superfusion) was without effect. Two repeated exposures to TDI 3 nl (on days 1 and 8) made the animals hyperresponsive to TDI so that on day 15 a previously subthreshold dose of TDI (0.3 nl) produced significant exudation both at 5 and 17 hr after exposure (P < 0.001 to P < 0.01). Similarly, two repeated dermal exposures to a large dose of TDI (20 μl) lowered the threshold for tracheal provocation with TDI. Budesonide (2.6 μmol/kg orally) given daily during the topical airway ‘sensitization’ regimen (days 1–14) significantly reduced the response to the subsequent 0.3 nl challenge dose of TDI (P < 0.05). The effects of daily treatments with either theophylline (100 μmol/kg) or enprofylline (50 μmol/kg) were not significant. We conclude that two separate airway exposures to a low inflammatory dose of TDI increased about tenfold the airway mucosal sensitivity to this agent. Only the acute inflammatory response was reduced by xanthines. The development of increased responsiveness but not the acute inflammatory response to TDI was reduced by glucocorticoid treatment.